Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 346, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 4:35 PM CDT for Randolph County, Arkansas. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2004, 4:35 PM CDT (21:35 UTC)
- Expired
- Oct 18, 2004, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Randolph County, AR
The radar
The Memphis radar (KNQA), 156 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 5:16 PM CDT | TORNADO | Biggers, AR | TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT. |
| Oct 18, 5:16 PM CDT | TORNADO | Biggers, AR | TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT. |
| Oct 18, 5:16 PM CDT | TORNADO | Biggers, AR | TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT. |
| Oct 18, 5:16 PM CDT | TORNADO | Biggers, AR | TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT. |
| Oct 18, 5:16 PM CDT | TORNADO | Biggers, AR | TORNADO REPORTED ON THE GROUND BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 4:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 182135 SVRMEM ARC121-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 434 PM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EASTERN ARKANSAS * UNTIL 515 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER RAVENDEN SPRINGS...MOVING EAST AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE... DALTON... ATTICA...POCAHONTAS... MAYNARD... BIGGERS... .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3636 9133 3619 9125 3629 9076 3651 9081 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 46 minutes earlier.
Area forecast discussion, Oct 18, 3:49 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT MON OCT 18 2004 .SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY. SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700 MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH 0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES. .LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF 2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD. WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED. THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && CJC
Hazardous weather outlook, Oct 18, 10:05 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1005 AM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1005 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS PORTIONS OF THE MID SOUTH. THE SEVERE WEATHER AREA WILL COVER MUCH OF THE FORECAST AREA...ALONG AND NORTH OF A LINE FROM SAVANNAH TENNESSEE TO CLARKSDALE MISSISSIPPI. LOW PRESSURE WILL MOVE FROM CENTRAL KANSAS INTO WESTERN MISSOURI TODAY. THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS THIS MORNING AND WILL AFFECT THE MID SOUTH DURING THE DAYLIGHT HOURS. UPPER LEVEL WINDS ARE SUPPORTIVE FOR THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SEVERE STORMS ARE POSSIBLE LATE THIS MORNING...THEN AGAIN DURING THE LATE AFTERNOON AND EVENING HOURS...AS REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE. SEE ONGOING WATCHES AND WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND AGAIN TUESDAY.
In the hours before
Special weather statement, Oct 18, 1:00 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 100 PM CDT MON OCT 18 2004 ARZ058-MSZ007-181830- PHILLIPS AR-TUNICA MS- 100 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PHILLIPS AND TUNICA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER HELENA AT 100 PM CDT...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...WIND GUSTS OVER 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Oct 18, 1:33 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
1151 AM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
10/18/2004 1.50 INCH SHELBY TN PUBLIC
PING PONG BALL SIZE HAIL REPORTED ON INTERSTATE 40 JUST
BEFORE THE HERNANDO DESOTO BRIDGE. ON THE OTHER SIDE OF
BRIDGE IN ARKANSAS...40 MPH WINDS AND SMALL HAIL WERE
REPORTED.
1210 PM FLASH FLOOD FRAYSER 35.22N 89.97W
10/18/2004 SHELBY TN TRAINED SPOTTER
2 FEET OF WATER REPORTED NEAR THE INTERSECTION OF JAMES
AND HOLLYWOOD RD
1230 PM TSTM WND DMG EADS 35.20N 89.67W
10/18/2004 SHELBY TN PUBLIC
SIDING TORN OFF OF A HOUSE. POWER POLE ALSO BLOWN DOWN.
&&
JFBSpecial weather statement, Oct 18, 1:43 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 143 PM CDT MON OCT 18 2004 TNZ091-092-181915- HARDIN TN-MCNAIRY TN- 143 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN AND MCNAIRY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF MORRIS CHAPEL AT 143 PM CDT...MOVING EAST AT 35 MPH. THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE STRONG WINDS IN EXCESS OF 50 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN HARDIN AND MCNAIRY COUNTIES...INCLUDING THE CITY OF SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 18, 2:14 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 214 PM CDT MON OCT 18 2004 MSZ003-181945- BENTON MS- 214 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF GRAVESTOWN AT 214 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN BENTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Oct 18, 4:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 S KOSSUTH 34.80N 88.64W
10/18/2004 1.00 INCH ALCORN MS TRAINED SPOTTER
SOME DIME SIZED HAIL IN ADDITION TO QUARTER SIZE HAIL.
0310 PM HAIL 10 S CORINTH 34.79N 88.52W
10/18/2004 0.75 INCH ALCORN MS TRAINED SPOTTER
NIKEL AND DIME SIZE HAIL
0312 PM HAIL GLEN 34.87N 88.50W
10/18/2004 1.75 INCH ALCORN MS TRAINED SPOTTER
GOLF BALL SIZED HAIL
0331 PM FUNNEL CLOUD 7 E RIENZI 34.76N 88.41W
10/18/2004 ALCORN MS TRAINED SPOTTER
THE TOWN OF JACINTO JUST NORTH OF PRENTISS COUNTY...A
FUNNEL CLOUD WAS SPOTTED.
&&
JFBSpecial weather statement, Oct 18, 4:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 435 PM CDT MON OCT 18 2004 ARZ009-018-182200- CLAY AR-GREENE AR- 435 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND GREENE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER DELAPLAINE AT 435 PM CDT...MOVING EAST AT 25 MPH. HAIL IS POSSIBLE WITH THIS STORM. PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITY OF MARMADUKE...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 39 min |
| Oct 18, 12:17 PM CDT | Tornado Warning | MEG | Phillips | 43 min |
| Oct 18, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 43 min |
| Oct 18, 4:39 PM CDT | Tornado Warning | MEG | Randolph | 51 min |
| Oct 18, 4:41 PM CDT | Tornado Warning | MEG | Clay, Greene | 49 min |
| Oct 18, 5:29 PM CDT | Tornado Warning | MEG | Clay | 46 min |
| Oct 18, 5:37 PM CDT | Tornado Warning | MEG | Greene | 8 min |
| Oct 18, 6:00 PM CDT | Tornado Warning | MEG | Craighead, Greene | 45 min |
| Oct 18, 6:12 PM CDT | Tornado Warning | MEG | Clay | 18 min |
| Oct 18, 6:33 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 12 min |
| Oct 18, 6:44 PM CDT | Tornado Warning | MEG | Greene | 31 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.